Dragonfly: What This Deadly New Drug Means for Your Family

By Joseph Lee MD Medical Director of Hazelden’s Youth Continuum

Posted on | By Joseph Lee MD | Comments ()

Synthetic or designer drugs have been around for some time now, but they have been surging in popularity in the US over the past decade. There’s synthetic marijuana, synthetic amphetamines (i.e., Bath Salts), and an ever-growing list of synthetic hallucinogens, including Dragonfly, all easily available online for any half-determined individual.

Despite the rash of synthetic-drug-related headlines in the past year, I find many parents and adolescents still feel these issues don’t pertain to them. These problems are often imagined to exist in seedier parts of cities, not in our neighborhoods and certainly not in our homes. Gauging current trends, however, there are plenty of reasons for every family to become aware. I hope the information below helps some families out there from suffering a preventable tragedy. 

What Is Dragonfly?

Bromo Dragonfly is one of the dozens of designer hallucinogens with an increased presence in our communities. Dragonfly is so named because of the winged appearance of its chemical structure, and because of an attached bromine atom. There are many cousins of Dragonfly, most famously the “2C” drugs, such as 2C-B and 2C-E. All of these chemicals work on serotonin, and change the way we feel and experience the world through our thoughts and senses. As a whole, all of these chemicals have different properties and effects when used.

Bromo Dragonfly is extremely potent, meaning that a very small dose has a very big kick – even a minor overdose can be disastrous. As drugs go, its effects last quite a long time, up to 2 or even 3 days. That means that if someone has a side effect, they are bound to have them for awhile. Confusion, heart problems, hallucinations, seizures and even death have been reported from the consumption of Dragonfly, and it has been banned in several other Western countries. Moreover, many of the individuals who have suffered from its use were first time users.

Article written by Joseph Lee MD
Medical Director of Hazelden’s Youth Continuum